Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Function space approach to a class of stochastic optimal control problems


The solution of the linear time-dependent stochastic optimal control problem with a quadratic performance index is well known. This paper presents a method of using this known solution to solve a class of problems which have the same system equations but with a class of non-quadratic performance indices.

This is a preview of subscription content, log in to check access.


  1. 1.

    Skelton, G. B.,Launch Booster Gust Alleviation, AIAA Third Annual Meeting, Paper No. 66–969, 1966.

  2. 2.

    Dem'yanov, V. F., andRubinov, A. M.,The Minimization of a Smooth Convex Functional on a Convex Set, SIAM Journal on Control, Vol. 5, No. 2, 1967.

  3. 3.

    Kalman, R. E.,A New Approach to Linear Filtering and Prediction Problems, Journal of Basic Engineering, Vol. 82, No. 1, 1960.

  4. 4.

    Kalman, R. E., andBucy, R. A.,New Results in Linear Filtering and Prediction Theory, Journal of Basic Engineering, Vol. 83, No. 1, 1960.

  5. 5.

    Florentin, J. J.,Partial Observability and Optimal Control, Journal of Electronics and Control, Vol. 13, No. 3, 1962.

  6. 6.

    Wonham, W. M.,Stochastic Problems in Optimal Control, IEEE International Convention Record, Part 2, 1963.

  7. 7.

    Wonham, W. M.,On a Matrix Riccati Equation of Stochastic Control, SIAM Journal on Control, Vol. 6, No. 4, 1968.

  8. 8.

    Gilbert, E. G.,An Iterative Procedure for Computing the Minimum of a Quadratic Form on a Convex Set, SIAM Journal on Control, Vol. 4, No. 1, 1966.

  9. 9.

    Luh, J. Y. S., andLukas, M. P.,Suboptimal Closed-Loop Controller Design for Minimum Probability of Inequality Constraints Violation, IEEE Transactions on Automatic Control, Vol. 14, No. 5, 1969.

Download references

Author information

Additional information

This work was partially supported by the Jet Propulsion Laboratory, California Institute of Technology, NASA Contract No. NAS 7-100.

Communicated by T. N. Edelbaum

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Luh, J.Y.S., Lukas, M.P. Function space approach to a class of stochastic optimal control problems. J Optim Theory Appl 5, 97–113 (1970).

Download citation


  • Control Problem
  • Function Space
  • Optimal Control Problem
  • Performance Index
  • System Equation